• A A

Home > Health > Medicine > Nutrients & Drugs > Paracetamol and Ibuprofen Compared

Difference Between Paracetamol and Ibuprofen

Paracetamol vs Ibuprofen
 

Paracetamol and Ibuprofen are both very popular, frequently prescribed drugs. The conditions on which they are used for are almost the same. Because of this similarity, many tend to think they are the same, which is not the case. Therefore, it is useful to know some background of the two drugs.

Paracetamol

Paracetamol is also known as acetaminophen in pharmaceutical terminology. Brand names like Tylenol or APAP also stands for the same drug. This is a popular pain killer. It can also reduce fever. Paracetamol is available in many forms, a tablet, a chewable tablet, a granular form, which can be dissolved in to syrup, and a rectal suppository. Paracetamol is prescribed in many incidents such as aches (headaches, backaches, and toothaches), cold, and fever. It is important to understand that although the sensation of pain is reduced, this does not do anything to recover from underlying problem; the actual cause for pain. The mechanism of paracetamol action is mainly of two types. It inhibits prostaglandin synthesis; a special molecule which is responsible for signaling inflammation and thereby reduces pain (actually reduces sensitivity to pain for a certain time period). It effects on hypothalamic heat regulatory center and help disperse heat hence reduce fever.

People should be cautious about the paracetamol intake because overdose and simultaneous intake of alcohol or certain drugs will have highly harmful effects. The usual daily dosage for an adult is 4000mg and 1000mg maximum per intake. Overdose can cause liver damage. Medical advice should be taken if a person is already under medication because some drugs contain a certain amount of paracetamol in them which would result in overdose. Alcohol intake should be strictly avoided since it can increase damage to the liver.

Ibuprofen

Ibuprofen is an anti-inflammatory drug, but the mechanism of action is different from paracetamol. This non-steroidal anti-inflammatory drug (NSAID) reduces hormones which regulate inflammation and pain related responses. Ibuprofen is available as a tablet, chewable tablet, and oral suspension. It is prescribed for the same conditions paracetamol is prescribed but in addition for menstrual cramps, minor injury, and arthritis, as well.

Ibuprofen intake should be carefully monitored because overdose and certain medical conditions may have negative impacts on the patient. In the case of overdose, ibuprofen cause severe damages to the stomach and intestine. Therefore, an adult should not exceed the limits 3200mg per day and 800mg per intake. It is safe to avoid ibuprofen or ask for medical advice if a person is taking aspirin, anti-depressants, water pills, heart or blood pressure medicine, steroids etc. or smoking and drinking alcohol.

Paracetamol vs Ibuprofen

• The mechanism of action of paracetamol is by inhibiting steroidal compounds called prostaglandins, but ibuprofen mechanism of action is by reducing hormones which are involved in the inflammation.

• The biggest impact of abuse of paracetamol is on the liver, but the abuse of Ibuprofen affects mainly on the stomach and intestine.

• Long term paracetamol usage can cause liver necrosis, but long term Ibuprofen usage can cause heart and blood circulation issues; even heart attack.


email

Related posts:

  1. Difference Between Aleve and Ibuprofen
  2. Difference Between Diclofenac Sodium and Diclofenac Potassium
  3. Difference Between Panadol and Aspirin
  4. Difference Between Panadol and Panadol Rapid
  5. Difference Between Back Pain and Kidney Pain

Tags: ,

Copyright © 2010-2012 Difference Between. All rights reserved.Protected by Copyscape Web Plagiarism Detection
Terms of Use and Privacy Policy : Legal.
hit counters
eXTReMe Tracker
hit counters